California, 2006Strong Wind in California, December 28, 2006
December 28, 2006 · NWS SGX · 1 event in 1 county or zone
Offshore flow in the wake of a passing trough of low pressure caused gusty Santa Ana winds in the Inland Empire. The strong winds downed trees and power lines in the usual areas, and overturned a big rig on Interstate 15 in Fontana.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Offshore flow in the wake of a passing trough of low pressure caused gusty Santa Ana winds in the Inland Empire. The strong winds downed trees and power lines in the usual areas, and overturned a big rig on Interstate 15 in Fontana. One downed power line sparked a small fire in Devore. A wind gust of 56 mph was measured nearby in Rialto.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 28, 3:30 AM PST, 5 hours 15 minutes earlier.
Area forecast discussion, Dec 28, 3:30 AM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST THU DEC 28 2006
.SYNOPSIS...DEVELOPING OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY
WINDS...MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES TODAY
INTO FRIDAY. THE STRONGEST WINDS WILL BE BELOW THE CAJON PASS AND IN
THE SANTA ANA MOUNTAINS. WEAKER OFFSHORE WINDS WILL CONTINUE THROUGH
THE WEEKEND FOR FAIR AND WARMER WEATHER. UPPER LEVEL LOW PRESSURE
WILL BRING MORE CLOUDS AND COOLING MONDAY FOLLOWED BY OFFSHORE FLOW
ONCE AGAIN.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY-SATURDAY)...
KSOX RADAR DATA REMAINS UNAVAILABLE DUE TO HARDWARE PROBLEMS.
THERE WERE SCATTERED CLOUDS EARLY THIS MORNING CAUSED BY WRAP AROUND
MOISTURE FROM THE DEPARTING UPPER LOW. EARLY MORNING ACARS SOUNDINGS
INDICATED STRONG NW WINDS ALOFT. ONSHORE GRADIENTS TO THE E WITH
ABOUT 4 MB SAN-IPL. WEAK OFFSHORE GRADIENTS FROM THE N WITH ABOUT
-5 MB SAN-TPH BUT WITH MODERATELY STRONG OFFSHORE TRENDS.
OFFSHORE FLOW WILL CONTINUE TO DEVELOP THIS MORNING WITH STRONG
UPPER AND THERMAL SUPPORT FOR STRONG WINDS. THE WINDS ALOFT AND
THERMAL GRADIENTS WILL MAINLY BE FROM N TO S WITH WINDS INCREASING
RAPIDLY THIS MORNING AFTER SUNRISE AND CONTINUING TO INCREASE
THROUGH LATE MORNING. THE STRONGEST WINDS WILL BE THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES...ESPECIALLY AROUND THE SAN BERNARDINO
COUNTY MOUNTAINS AND INTO THE SANTA ANA MOUNTAINS. THE WINDS WILL
ALSO SPREAD INTO THE ORANGE COUNTY COASTAL PLAIN AND THERE COULD BE
ISOLATED STRONG NLY WINDS INTO THE COACHELLA VALLEY AND HIGH
DESERTS. SOMEWHAT WEAKER WINDS WILL FILTER INTO SAN DIEGO COUNTY.
THERE COULD BE AREAS OF REDUCED VISIBILITY IN THE INLAND EMPIRE AND
COACHELLA VALLEY DUE TO BLOWING DUST AND SAND. THE WINDS WILL SLOWLY
TURN A LITTLE MORE NE AND DECREASE FRI. COLD AIR ADVECTION WILL
LIMIT WARMING...ESPECIALLY TODAY...WITH A LITTLE WARMING FRI. UPPER
RIDING AND WEAK OFFSHORE FLOW WILL BRING MORE WARMING SAT. EXCEPT A
FEW AREAS OF BROKEN CLOUDS THIS MORNING...SKIES WILL BE MOSTLY CLEAR
WITH COOL NIGHTS AT THE LOWER ELEVATIONS IN AREAS PROTECTED FROM THE
WINDS.
.LONG TERM (SUNDAY-WEDNESDAY)...CONTINUED FAIR AND MILD SUN UNDER
HIGH PRESSURE AND WEAK OFFSHORE FLOW. MODELS ARE LESS CONSISTENT BY
MON AND CURRENTLY INDICATE AN UPPER LOW WITH LIMITED MOISTURE WILL
BRING PARTLY CLOUDY SKIES AND COOLING. CANNOT COMPLETELY RULE OUT
THE POSSIBILITY OF SHOWERS MON...BUT IT IS STILL TOO EARLY WITH TOO
MUCH UNCERTAINTY IN THE MODEL RUNS TO INTRODUCE RAIN INTO THE
FORECAST AT THIS TIME. AFTER THIS LOW MOVES THROUGH...OFFSHORE FLOW
SHOULD DEVELOP TUE AND WED WITH MOSTLY CLEAR SKIES AND WARMER DAYS W
OF THE MOUNTAINS.
&&
.AVIATION...
RESIDUAL LOWER LEVEL MOISTURE REMAINS...MAINLY ALONG AND WEST OF THE
MOUNTAINS. SATELLITE IMAGERY SHOWS A NARROW BAND OF BKN035-045 JUST
INLAND FROM THE COASTLINE OF ORANGE AND SAN DIEGO COUNTIES IN A
NARROW CONVERGENCE ZONE BETWEEN WEAK EASTERLY FLOW OVER LAND AND
MODERATE NORTHWEST FLOW OVER THE COASTAL WATERS. SATELLITE IMAGERY
ALSO SHOW AREAS OF CLOUDS OVER THE MOUNTAINS...MAINLY SAN DIEGO
COUNTY AND OVER THE SAN BERNARDINO MOUNTAINS. THIS RESIDUAL MOISTURE
AND CLOUDS SHOULD BEGIN TO SCATTER OUT SOON AFTER SUNRISE. MODERATE
TO STRONG NORTH TO NORTHEAST WINDS ARE EXPECTED TO BEGIN TO DEVELOP
THROUGH AND BELOW PASSES AND CANYONS AROUND SUNRISE...MAINLY ORANGE
AND SAN BERNARDINO COUNTIES...INCREASING IN COVERAGE AND STRENGTH
DURING THE MORNING. WINDS WILL GRADUALLY DECREASE TONIGHT AND
FRIDAY. WINDS MAY GUST TO AROUND 50 KNOTS THROUGH AND BELOW PASSES
AND CANYONS TODAY WITH VISIBILITIES LOCALLY REDUCED TO NEAR ZERO IN
BLOWING DUST IN PORTIONS OF THE INLAND EMPIRE...MAINLY BELOW
THE CAJON PASS. CONDITIONS WILL BE FAVORABLE TODAY FOR
ROTOR/MOUNTAIN WAVE DEVELOPMENT SOUTH OF THE SAN BERNARDINO
MOUNTAINS.
&&
.MARINE...
A LARGE NORTHWEST SWELL WILL GRADUALLY DECREASE THROUGH TONIGHT.
MODERATE NORTHWEST WINDS WILL BECOME MODERATE NORTH TO NORTHEAST
TODAY AS MODERATE TO STRONG NORTHERLY OFFSHORE FLOW DEVELOPS. THE
COMBINATION OF THE LARGE NORTHWEST SWELL AND SHORT PERIOD WIND
WAVES FROM THE MODERATE NORTH FLOW WILL CONTINUE TO CAUSE VERY
HAZARDOUS BOATING CONDITIONS TODAY. GRADUALLY IMPROVING CONDITIONS
ARE EXPECTED TONIGHT AND FRIDAY WITH DECREASING WIND AND SWELL.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 2 PM FRI FOR THE SAN BERNARDINO COUNTY
MOUNTAINS...INLAND EMPIRE AND SANTA ANA MOUNTAINS AND FOOTHILLS.
WIND ADVISORY UNTIL 2 PM FRI FOR THE ORANGE COUNTY COASTAL
AREAS...RIVERSIDE COUNTY MOUNTAINS...APPLE AND LUCERNE VALLEYS AND
COACHELLA VALLEY.
SMALL CRAFT ADVISORY TODAY FOR THE INNER AND OUTER COASTAL WATERS.
HIGH SURF ADVISORY TODAY AT THE ORANGE AND SAN DIEGO COASTS.
&&
PUBLIC...DVA
AVIATION/MARINE...MARTIN
Hazardous weather outlook, Dec 28, 4:00 AM PST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST THU DEC 28 2006
CAZ042-043-CAZ048-050-055>058-060>062-PZZ750-775-290000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND
FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST THU DEC 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES. A HIGH WIND WARNING IS IN EFFECT FOR
THE SAN BERNARDINO COUNTY MOUNTAINS...INLAND EMPIRE AND SANTA ANA
MOUNTAINS. A WIND ADVISORY IS IN EFFECT FOR THE ORANGE COUNTY
COASTAL AREAS...RIVERSIDE COUNTY MOUNTAINS...THE APPLE AND LUCERNE
VALLEYS AND THE COACHELLA VALLEY. SEE LAXNPWSGX FOR DETAILS.
HIGH SURF AND A HIGH RISK OF RIP CURRENTS AT THE BEACHES TODAY.
SEE LAXCFWSGX AND LAXSRFSGX FOR DETAILS.
SMALL CRAFT ADVISORY FOR ROUGH SEAS IN THE COASTAL WATERS TODAY. SEE
LAXCWFSGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES. A HIGH WIND WARNING WILL REMAIN IN
EFFECT UNTIL 2 PM FRIDAY FOR THE SAN BERNARDINO COUNTY
MOUNTAINS...INLAND EMPIRE AND SANTA ANA MOUNTAINS. A WIND ADVISORY
WILL REMAIN IN EFFECT UNTIL 2 PM FRIDAY FOR THE ORANGE COUNTY
COASTAL AREAS...RIVERSIDE COUNTY MOUNTAINS...THE APPLE AND LUCERNE
VALLEYS AND THE COACHELLA VALLEY. SEE LAXNPWSGX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED AT THIS TIME...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
DVA
Strong Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- December 28, 8:45 AM PST to 2:45 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Ice Storm in Texas, December 28 to 31, 20066 deaths · 5 injured · $100,000 · 11 events
- Blizzard and Ice Storm in Oklahoma, December 28 to 30, 20061 injured · $11 million · 9 events
- Blizzard and Winter Storm in Colorado, December 28 to 30, 2006$102,000 · 15 events
- Blizzard and Winter Storm in Colorado, December 28 to 30, 200631 events
- Blizzard and Winter Storm in New Mexico, December 28 to 31, 200619 events
- Winter Weather in Montana, December 28 to 29, 200616 events
- High Surf in Hawaii, December 28 to 30, 200615 events
- Heavy Snow in Montana, December 28, 20067 events
- Heavy Snow in Utah, December 28, 20063 events
- Winter Storm in Wyoming, December 28 to 29, 20062 events
- Heavy Snow in Wyoming, December 28, 20061 event
- Heavy Snow in Texas, December 28 to 29, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6599.